Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

June 8, 2021Crawford County, Indiana

NWS Louisville, KY issued this special weather statement at Jun 8, 2021, 7:49 PM EDT for Crawford County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 7:49 PM EDT (23:49 UTC)
Expired
Jun 8, 2021, 8:30 PM EDT
In force
41 min
Issued by
NWS Louisville, KY

County Crawford County, IN

The radar

The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS83 KLMK 082349
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Tue Jun 8 2021

INZ076-083-084-089-090030-
Crawford-Orange-Perry-Dubois-
749 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUBOIS...
NORTHWESTERN CRAWFORD...NORTHERN PERRY AND SOUTHWESTERN ORANGE
COUNTIES...

At 747 PM EDT/647 PM CDT/, a strong thunderstorm was located 12 miles
east of Santa Claus, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
English, Birdseye, Riceville, Sassafras, Bristow, Celina, West Fork,
Taswell, Switzer Crossroads and Sulphur.

This storm is exhibiting some radar indicated rotation and 
atmospheric conditions are such that weak, brief funnel clouds may 
be seen with this storms. Please contact the National Weather 
Service if you see a funnel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3810 8669 3816 8678 3844 8664 3827 8637
TIME...MOT...LOC 2347Z 217DEG 19KT 3816 8671 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 7:34 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 8, 7:34 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
734 PM EDT Tue Jun 8 2021

.Mesoscale Update...
Issued at 733 PM EDT Tue Jun 8 2021

Have been watching a few cells over northwestern KY and into
southern Indiana this evening.  These were located out in the
Owensboro area (mainly Hancock KY and Perry IN counties).  Area has
destabilized a bit in wake of earlier convection.  Mesoanalysis has
roughly 500-900 J/kg of MLCAPE with about 30 kts of effective shear.
So some organized convection with supercellular characteristics are
possible and are currently being observed.  Effective storm relative
helicity values are maximized out west of the convection with values
of around 100 m2/s2 with lesser SRH values out ahead of the storms.
Instability also wanes as one heads east and there isn't much
lightning activity with the storms.

In the next hour, we expect these storms to continue to move
northeast and gradually weaken as we head towards sunset.  The
combination of instability and just enough shear will be enough to
produce supercellular structures and possibly some periods of
rotation.  It wouldn't surprise me to see some funnel cloud reports
from this activity either, as similar reports have been received out
across WFO PAH's area.  Nonetheless, we will keep a close eye on
radar trends over the next hour.

&&

.Short Term...(This evening through Wednesday)
Issued at 234 PM EDT Tue Jun 8 2021

Large upper level currently centered over Missouri continues to
influence our active weather patten of showers and storms. We've
seen a few bands of showers and storms develop along the eastern
periphery of the low this afternoon, and this activity will
gradually push off to our north and northeast through the day.

Overall environment is not supportive of severe storms this
afternoon and evening. Deep layer shear is fairly weak (<25kts).
While instability is fairly modest (1000-2000 J/KG), it is spread
out over a "skinny" CAPE profile where lapse rates are poor. These
types of profiles tend to result in limited updraft strength, and
weaker updrafts will not be as likely to result in strong gusty
surface winds when the storm collapses... or send hydrometeors
high/long enough above the freezing level to result in any
meaningful hail. That's not to say we won't see an occasional strong
storm that develops in a pocket of clearing and takes advantage of a
localized area of enhanced CAPE... but think those will be quite
uncommon compared to most convection that develops today.

The "bigger" (albeit marginal risk) threat will be isolated flooding
issues from training storms. Atmosphere is very juicy (+1.8" PWATs)
and soundings show deep warm cloud layers supportive of torrential
rainfall. The good news is that most of the convection is developing
along east-west or northwest-southeast oriented bands with storm
motions generally to the north and northeast. This should greatly
limit any storm training threat and keep it isolated at best.

Overnight, we should see a decrease in coverage or perhaps even a
lull in activity before the next round of showers and occasional
thunderstorms swing on through. This will likely continue well into
tomorrow morning and afternoon, with much of the heavier showers and
thunderstorms igniting during the afternoon with peak heating. The
core of the upper level low currently in Missouri will be closer to
us tomorrow, so winds aloft will be a bit weaker. Depending on
how/where storms develop, there could be a slightly higher chance
for flash flooding given slower storm motions and the potential for
showers/storms to train. As a result, WPC has highlighted much of
the region within a slight risk for excessive rainfall.

.Long Term...(Wednesday night through Tuesday)
Issued at 240 PM EDT Tue Jun 8 2021

Wednesday Night through Friday...The upper level low (ULL) is
progged to be over the OH Valley by Wednesday evening, which will
result in continued unsettled weather across southern Indiana and
central Kentucky. The ULL will begin to deepen slightly while also
becoming absorbed into the main flow aloft by Thursday evening and
into Friday. This period will be characterized by continued moisture
rich flow due to the positioning of the ULL and ridging across the
SE US resulting in PWATs near 2.00 inches and a persistent chance of
showers and thunderstorms with greater chances being diurnally
driven. With several days of repeated rainfall and the potential for
showers and storms to drop heavy amounts of rain at any given
location, WPC has included our area within a Day 2 Slight Risk for
excessive rain. But confidence in any given location experiencing
flood concerns is low at this point. Temperatures will remain near
climatological norms with highs in the low to mid 80s and lows each
morning in the upper 60s to low 70s. Dew points will also remain
high with values in the upper 60s to low 70s.

Saturday through Tuesday...GEFS plumes show diurnal peaks in 3-hr
QPF dropping significantly by Saturday through Monday as the remnant
trough of the ULL passes SE of KY allowing for low amplitude upper
ridging to build in overhead. PWATs also take a dive with values
between 1.20 to 1.50 inches as mid level flow takes on a drier
northerly component. With that said, there will still be afternoon
chances of isolated pop up showers Saturday, but coverage will be
sparse. Otherwise, the area should remain mostly dry over the
weekend and into the beginning of the work week. With less cloud
cover, we'll see an increase in temperatures with daily highs
reaching into the mid to upper 80s with some urban areas and typical
hot spots possibly reaching 90.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Tue Jun 8 2021

Showers and storms have begun to blossom on radar this afternoon.
Expect some of these to impact TAF sites and bring brief IFR/MVFR
reductions to cigs/vis. Activity should taper down some this
evening, but another round of showers will remain possible
overnight. Shower activity could continue into the morning hours
tomorrow after sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale....MJ
Short Term...DM
Long Term....CG
Aviation.....DM
Hazardous weather outlook, Jun 8, 2:47 PM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
247 PM EDT Tue Jun 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
247 PM EDT Tue Jun 8 2021 /147 PM CDT Tue Jun 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms could produce brief heavy rainfall and cloud to ground
lightning. Gusty winds will be possible with a few stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon thunderstorms are possible through the weekend. Brief
locally heavy rainfall is possible, and any thunderstorm will produce
lightning. Some of this rain could result in localized low lying
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report instances of heavy rainfall or
flooding this week.

DM/CG

In the hours before

Special weather statement, Jun 8, 2:41 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
241 PM EDT Tue Jun 8 2021

KYZ029-030-081915-
Jefferson-Bullitt-
241 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
NORTHERN BULLITT COUNTIES...

At 240 PM EDT, a strong thunderstorm was located near Shepherdsville,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Hollyvilla, South Park View,
Fairdale, Minor Lane Heights, Okolona, Highview, Mount Washington and
Hebron Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8577 3802 8590 3816 8571 3802 8553
TIME...MOT...LOC 1840Z 225DEG 15KT 3801 8577

BTN
Special weather statement, Jun 8, 3:00 PM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT Tue Jun 8 2021

KYZ029-030-038-081930-
Jefferson-Bullitt-Spencer-
300 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SPENCER...EASTERN
JEFFERSON AND NORTHEASTERN BULLITT COUNTIES...

At 259 PM EDT, a strong thunderstorm was located over Pioneer
Village, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Shepherdsville, Lyndon, Middletown,
Douglass Hills, Hurstbourne, Anchorage, Pioneer Village and
Hurstbourne Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8553 3819 8541 3815 8542 3812 8533
      3810 8531 3798 8565 3810 8580
TIME...MOT...LOC 1859Z 228DEG 14KT 3806 8563

BTN
Special weather statement, Jun 8, 3:46 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM EDT Tue Jun 8 2021

KYZ041-042-049-057-082030-
Bourbon-Fayette-Clark-Madison-
346 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CLARK...SOUTH CENTRAL BOURBON...
NORTHERN MADISON AND SOUTHEASTERN FAYETTE COUNTIES...

At 345 PM EDT, a strong thunderstorm was located over Richmond,
moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Richmond, Winchester, Harris Ferry, Goffs Corner, Renick, Lyndale,
Jackson Ferry, Locust Grove, Hunt and Flanagan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8399 3788 8400 3787 8402 3787 8403
      3784 8405 3785 8406 3782 8407 3785 8408
      3784 8409 3784 8410 3781 8412 3782 8410
      3781 8408 3767 8424 3776 8444 3808 8427
      3812 8408 3794 8397
TIME...MOT...LOC 1945Z 207DEG 19KT 3779 8431

MJ
Special weather statement, Jun 8, 7:11 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM CDT Tue Jun 8 2021

INZ089-KYZ023-090000-
Perry-Hancock-
611 PM CDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY AND NORTHERN
HANCOCK COUNTIES...

At 611 PM CDT, a strong thunderstorm was located over Hawesville,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tell City, Hawesville, Lewisport, Cannelton, Troy, Petri, Ranger,
Bristow, Derby and Adair.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3793 8694 3794 8691 3799 8686 3800 8681
      3802 8680 3800 8677 3803 8677 3804 8679
      3806 8677 3808 8678 3810 8677 3811 8681
      3816 8677 3806 8648 3804 8652 3803 8652
      3783 8678 3787 8690 3791 8693 3790 8697
TIME...MOT...LOC 2311Z 210DEG 22KT 3791 8678

MJ
Special weather statement, Jun 8, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Tue Jun 8 2021

INZ076-083-084-089-090030-
Crawford-Orange-Perry-Dubois-
749 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUBOIS...
NORTHWESTERN CRAWFORD...NORTHERN PERRY AND SOUTHWESTERN ORANGE
COUNTIES...

At 747 PM EDT/647 PM CDT/, a strong thunderstorm was located 12 miles
east of Santa Claus, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
English, Birdseye, Riceville, Sassafras, Bristow, Celina, West Fork,
Taswell, Switzer Crossroads and Sulphur.

This storm is exhibiting some radar indicated rotation and
atmospheric conditions are such that weak, brief funnel clouds may
be seen with this storms. Please contact the National Weather
Service if you see a funnel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3810 8669 3816 8678 3844 8664 3827 8637
TIME...MOT...LOC 2347Z 217DEG 19KT 3816 8671

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:09 PM EDTSpecial Weather StatementLMKMeade36 min
Jun 8, 1:36 PM EDTSpecial Weather StatementLMKBourbon24 min
Jun 8, 1:37 PM EDTSpecial Weather StatementLMKShelby23 min
Jun 8, 2:20 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jun 8, 2:38 PM EDTAreal Flood AdvisoryLMKFranklin3 hr
Jun 8, 2:41 PM EDTSpecial Weather StatementLMKBullitt34 min
Jun 8, 3:00 PM EDTSpecial Weather StatementLMKJefferson30 min
Jun 8, 3:46 PM EDTSpecial Weather StatementLMKClark, Madison44 min
Jun 8, 4:03 PM EDTAreal Flood AdvisoryLMKMadison117 min
Jun 8, 4:48 PM EDTAreal Flood AdvisoryLMKAnderson117 min
Jun 8, 7:11 PM EDTSpecial Weather StatementLMKHancock49 min
Jun 8, 7:53 PM EDTSpecial Weather StatementLMKHancock37 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.